Bipolar Disorder Community
Lamictal/Adverse Reaction?????
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Lamictal/Adverse Reaction?????

Hello,

My psychiatrist prescribed Lamictal for me in November 2011 starting at 25mg, and increasing it to it's present dose at 200mg on Jan 6th 2012.  At that increased dose, I started having throat pain and soreness with white patches on the sides of my mouth.  I went to my primary doc and told them that the only change in my meds was the start of Lamictal from Depakote.  She felt swollen glands in my throat and chalked it up to possibly being a virus, because I have young kids, but gave me Amoxicillin just in case it was a bacteria other than Strep, and "magic mouthwash" for the pain.  It never got better, then I went to a dentist that prescribed Nystatin for Thrush.  

Each visit to the doctor/dentist, I told them that the only change in my life was a new drug called Lamictal.  None of them seemed to care.  I have been so very sore in my mouth can't eat anything due to the sores, and then I decided to take matters into my own hands.  So, this past Friday, 1/20, I decided to do some research on my own.  I looked up the drug on WebMd and there in bold print, was the warning that if you develop a rash, blah, blah, swollen lymph glands, mouth sores, seek medical attention immediately.  I called my psychiatrist immediately and he told me to stop the Lamictal and sent me to the ER.  He asked if I had a rash anywhere else and I said no, just the throat glands and mouth sores that are intolerable.  The ER did nothing, and just told me to take Ibuprophen and Benadryl round the clock and continue using the magic mouthwash.  They would not give me Prednisone, due to it suppressing your immune system, not helping the healing process.

I firmly believe that my psychiatrist should have warned me about the side effects of this med or any meds he prescribes.  By God, they are sure to warn against effects of Viagra and other drugs on TV!!!!!!  I would have never thought of telling him about mouth sores and a sore throat.  I made no connection at all.  I don't know how long it's going to take to get out of my system, but we stopped it on Friday and I hope I don't have any untoward effects from that.  

Will I have any problems from stopping the Lamictal immediately?  Is there anything I can do to expedite the elimination of the Lamictal?  Has anyone had these symptoms from Lamictal?  Are the side effects permanent?

Thanks for your help.

Val
Tags: Adverse Drug Reaction, Lamictal problems, Mouth sores
Related Discussions
5 Comments Post a Comment
Blank
585414_tn?1288944902
    Yes when I was prescribed Lamictal before I was started on it my psychiatrist informed me that if I had any signs of a rash to contact him. I have known a fair amount of people who have taken Lamictal and they were always informed in advance. The other doctors not being psychiatrists may not have had the specific awareness of psychiatric medications. However he did follow up with the concern and noted its severity. To my awareness the rash will subside in time but as its a severe allergic reaction to a medication its best to follow up with your psychiatrist to see if it needs further treatment before it abates.
      One concern that is important to be aware of is that because the Lamictal had been built up to a full dose and for medically neccessary reasons as directed had to be discontinued what it is treating will return. Therefore it would be essential to ask your psychiatrist what other options as regards medications are a potential or if he needs to wait until the adverse reaction passes in which case its important to keep in touch with him more often as the standard concerns as regards bipolar will return until he is able to prescribe another medication. If you have concerns about the potential side effects of any medication you are taking or being considered for at any time you can read the medication website and discuss these concerns with your psychiatrist.
Blank
Avatar_f_tn
Thank you so very much for your reply to me.  My psychiatrist has not ever called the er doctor back from my visit while I was there, nor has he called me since that day either.  I could be dead and he would never know it.  I have yet to find a doctor or counselor that takes the time to check on you.  It's in and out in 10 min for a med check, they are not really listening and you leave with your Rx's.  

The treatment that he recommended was to get Prednisone at the ER and they doctors told me that he was not a good one.  They said that any doctor knows that Prednisone depresses the immune system leaving the reaction to worsen.  I am very untrustworthy of him right now.

Thank God, the symptoms have lessened and it looks like I may be ok.

Thank you so much for your kind and helpful words.
Blank
Avatar_f_tn
Sounds like it is time for a new psychiatrist!

Prednisone is also a bad one for bipolar patients. You want to avoid any steriod if at all possible as they can trigger  (hypo) mania.

It is important to go back to some psychiatrist and see what is next for medications.

As for withdrawl (withdrawal) effects. You may feel a bit like you have the flu, you may develop brain tingles or zats, you may just have a normal headache. These should disappear in about a week, two at the most.
Blank
2007044_tn?1327804866
I had a similar experience with Lamictal. My doctor prewarned me of the signs to be aware of, and sure enough... As soon as the med seemed to be built up in my system... I got a rash all over my arms. My doctor told me to immediately discontinue the med and started me on a new regiment. I hope you are feeling better and you've been able to find a doctor to help you find a new medicine!
Blank
Avatar_f_tn
Look things up on crazymeds.us ehere you will find out a lot from the patient's point of view.

*where
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
585414_tn?1288944902
Blank
ILADVOCATE
NY
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
Avatar_f_tn
Blank
Crystal413
VA
3092482_tn?1412261602
Blank
weaver71
Other